Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 59, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 16, 2014, 6:58 PM MST for Pinal County, Arizona. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2014, 6:58 PM MST (01:58 UTC)
- Expired
- Aug 16, 2014, 7:30 PM MST
- In force
- 32 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pinal County, AZ
The radar
The Tucson radar (KEMX), 76 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 7:09 PM MST | HAIL 1 | 1 Se Oracle, AZ | HAIL LASTED FOR 10 MIN. MAX SIZE 1 INCH. |
| Aug 16, 7:15 PM MST | HAIL 1 | 1 Ssw Oracle, AZ | HAIL FELL FOR 20 MINUTES WITH THE LARGEST PIECES BEING THE SIZE OF QUARTERS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 2.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 2803 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
763 WUUS55 KTWC 170158 SVRTWC AZC021-170230- /O.NEW.KTWC.SV.W.0059.140817T0158Z-140817T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 658 PM MST SAT AUG 16 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN PINAL COUNTY IN SOUTHEAST ARIZONA... * UNTIL 730 PM MST * AT 646 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF ORACLE...OR 16 MILES NORTHEAST OF ORO VALLEY...AND MOVING NORTHWEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIOSPHERE 2...ORACLE AND WESTERN SECTIONS OF SADDLEBROOKE AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3252 11087 3265 11088 3262 11069 3252 11067 TIME...MOT...LOC 0158Z 118DEG 10KT 3255 11076 $$
3 follow-up statements
007 WWUS55 KTWC 170203 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 703 PM MST SAT AUG 16 2014 AZC021-170230- /O.CON.KTWC.SV.W.0059.000000T0000Z-140817T0230Z/ PINAL AZ- 703 PM MST SAT AUG 16 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR SOUTHEASTERN PINAL COUNTY... AT 654 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CAMPO BONITO...OR 15 MILES NORTHEAST OF ORO VALLEY... MOVING NORTHWEST AT 10 MPH. THE STORM WILL IMPACT AREAS AROUND ORACLE AND EASTERN SECTIONS OF THE SADDLE BROOKE COMMUNITY. && LAT...LON 3252 11087 3265 11088 3262 11069 3252 11067 TIME...MOT...LOC 0202Z 118DEG 10KT 3256 11077 $$
942 WWUS55 KTWC 170217 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 717 PM MST SAT AUG 16 2014 AZC021-170230- /O.CON.KTWC.SV.W.0059.000000T0000Z-140817T0230Z/ PINAL AZ- 717 PM MST SAT AUG 16 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR SOUTHEASTERN PINAL COUNTY... AT 709 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS PASSING THROUGH THE ORACLE AREA. STREET FLOODING WILL ALSO BE ACCOMPANIED BY THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH RAPIDLY FLOWING WATER. && LAT...LON 3252 11087 3265 11088 3262 11069 3252 11067 TIME...MOT...LOC 0216Z 118DEG 10KT 3258 11081 $$
188 WWUS55 KTWC 170235 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 735 PM MST SAT AUG 16 2014 AZC021-170243- /O.EXP.KTWC.SV.W.0059.000000T0000Z-140817T0230Z/ PINAL AZ- 735 PM MST SAT AUG 16 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PINAL COUNTY HAS EXPIRED... THE STORM THAT PROMPTED THE WARNING WAS STILL STRONG AND PRODUCING HEAVY RAINFALL BUT THE THREAT OF DAMAGING WINDS AND LARGE HAIL HAD ENDED. LAT...LON 3252 11087 3265 11088 3262 11069 3252 11067 TIME...MOT...LOC 0217Z 118DEG 10KT 3258 11081 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:50 PM MST, 5 hours 8 minutes earlier.
Area forecast discussion, Aug 16, 1:50 PM MST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 150 PM MST SAT AUG 16 2014 .SYNOPSIS...THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH NEXT WEEK. SOME STORMS WILL PRODUCE GUSTY WINDS AS WELL AS HEAVY RAIN THAT MAY LEAD TO FLASH FLOODING. && .DISCUSSION...12Z SOUNDING AT KTUS SHOWS ABOVE AVERAGE PRECIPITABLE WATER VALUE OF 1.67 INCHES. MID LEVEL EASTERLY FLOW BTWN 10 AND 20 KFT AND NORTHEAST 15-20 KTS AT 20-25 KFT. WHILE THIS IS STRONGER THAN FRIDAY AND DAMAGING WIND GUSTS ARE POSSIBLE...GIVEN THE MOISTURE AND THE RAINFALL OF RECENT DAYS...FLASH FLOODING REMAINS A PROMINENT CONCERN. STORMS TO THE NE OF TUCSON WILL MOVE SOUTHWEST THIS AFTERNOON BUT TRANSITION TO A MORE STRAIGHT WESTERLY DIRECTION BY THIS EVENING. SOME OF THE MODELS ARE SHOWING A PUSH INTO TUCSON METRO AROUND 00Z. THERE IS A POSSIBILITY OF ENOUGH ORGANIZATION TO GENERATE CONSISTENT OUTFLOW TOWARD THE WEST AND NORTHWEST INTO WESTERN AND CENTRAL PIMA COUNTY AND PINAL COUNTY. THIS MAY MEAN AREAS OF BLOWING DUST DESPITE ANY RECENT RAINFALL THAT HAS OCCURRED. STORMS NEAR THE INTERNATIONAL BORDER WILL ALSO DRIFT WESTWARD...BUT MUCH MORE SLOWLY...WITH THE THREAT FOR HEAVY RAINS OVER SOUTHERN COCHISE...SANTA CRUZ AND SOUTHERN PIMA COUNTY. WOULD NOT BE SURPRISED TO SEE LINGERING CLOUDS AND SHOWERS NEAR THE BORDER SUNDAY MORNING WHICH COULD GIVE US A LATER START SUNDAY. HOWEVER...WITH EASTERLY MID LEVEL FLOW AMPLE MOISTURE WILL REMAIN IN PLACE. LOOKING INTO THE NEW WORK WEEK...MODELS ARE COMING INTO BETTER AGREEMENT MOVING AN UPPER TROUGH SOUTHWARD ALONG THE PACIFIC COAST WHILE UPER HIGH SHIFTS EASTWARD. THIS SHIFTS UP A SOUTHERLY FLOW TO ENHANCE MOISTURE AND THUNDERSTORM CHANCES AS EARLY AS MONDAY AND CONTINUES INTO WEDNESDAY. FROM THERE DISAGREEMENTS EXIST AS TO WHETHER OR NOT DRIER AIR FROM THE SW PUSHES INTO AZ LATE WED INTO THU OR IF ANOTHER SLUG OF TROPICAL MOISTURE IS DRAWN NORTHWARD INTO THE STATE. FOR NOW WILL CONTINUE SLGT CHC TO CHC POPS THROUGH NEXT WEEK. && .AVIATION...VALID THRU 18/00Z. AMPLE MOISTURE WILL PRODUCE SCATTERED -TSRA/-SHRA INTO THIS EVENING. THESE SHOWERS AND THUNDERSTORMS ARE FORECAST TO MOVE WESTWARD AND SOUTHWESTWARD AND FAVOR LOCALES WEST TO SOUTH OF KTUS LATER TONIGHT. THE BULK OF -TSRA/-SHRA IS THEN EXPECTED TO END AROUND DAYBREAK SUNDAY. SCATTERED -TSRA/-SHRA WILL THEN OCCUR MAINLY EAST AND SOUTH OF KTUS SUNDAY AFTERNOON. MVFR VISIBILITIES AND BRIEF WIND GUSTS TO NEAR 50 KTS WILL OCCUR WITH THE STRONGER TSRA. OTHERWISE...CLOUD DECKS WILL MAINLY BE AT 5-10K FT AGL AND SURFACE WIND WILL GENERALLY BE LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS DURING THE UPCOMING WEEK AS AMPLE MOISTURE WILL REMAIN ACROSS SOUTHEAST ARIZONA. THE STRONGER THUNDERSTORMS WILL PRODUCE STRONG...GUSTY AND ERRATIC WINDS. OTHERWISE...AFTERNOON MINIMUM RELATIVE HUMIDITIES ARE FORECAST TO BE MOSTLY IN THE 25-40 PERCENT RANGE AT LOWER ELEVATIONS FOLLOWED BY GOOD TO EXCELLENT OVERNIGHT RECOVERIES. 20-FOOT WINDS WILL EXHIBIT NORMAL DIURNAL TRENDS AND BE MOSTLY LESS THAN 15 MPH. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...DROZD AVIATION/FIRE WEATHER...FRANCIS VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 16, 1:56 PM MST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 156 PM MST SAT AUG 16 2014 AZZ503-513-162130- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 156 PM MST SAT AUG 16 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL 230 PM MST... AT 150 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS NEAR PATAGONIA...OR 15 MILES NORTHEAST OF NOGALES...MOVING WEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN THAT MAY CREATE LOW VISIBILITIES AND PONDING OF WATER ALONG STATE ROUTE 82. THESE STORMS ALSO CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...PATAGONIA AND PATAGONIA LAKE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3140 11087 3164 11079 3159 11064 3140 11061 TIME...MOT...LOC 2053Z 077DEG 7KT 3148 11073 KD
Special weather statement, Aug 16, 2:28 PM MST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 228 PM MST SAT AUG 16 2014 AZZ509-510-162215- UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW AZ- 228 PM MST SAT AUG 16 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GREENLEE AND EASTERN GRAHAM COUNTIES UNTIL 315 PM MST... AT 220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF MORENCI...OR 26 MILES NORTHEAST OF SAFFORD...MOVING SOUTHWEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN GRAHAM AND EXTREME WESTERN GREENLEE COUNTIES. GUSTY THUNDERSTORM OUTFLOWS WILL PASS THROUGH MORENCI AND CLIFTON BEFORE 3 PM AND COULD REACH SAFFORD AROUND THAT TIME. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3291 10947 3307 10975 3326 10952 3314 10930 TIME...MOT...LOC 2126Z 032DEG 7KT 3315 10950 KD
Special weather statement, Aug 16, 5:32 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
532 PM MST SAT AUG 16 2014
AZZ507-508-513-170115-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
532 PM MST SAT AUG 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 615
PM MST...
AT 521 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ABOUT 8 MILES NORTHEAST OF
BISBEE...MOVING SOUTHWEST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...BISBEE.
LAT...LON 3157 11006 3176 10979 3153 10960 3139 10964
3133 10981
TIME...MOT...LOC 0031Z 035DEG 6KT 3149 10981
FRENCHSpecial weather statement, Aug 16, 5:56 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
556 PM MST SAT AUG 16 2014
AZZ508-170130-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
556 PM MST SAT AUG 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 630
PM MST...
AT 548 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER DOUGLAS...MOVING SOUTH AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. WATCH FOR HEAVY RUNOFF WITH THIS STORM AND
DON'T CROSS FLOODED ROADS.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
SOUTHERN COCHISE COUNTY.
LAT...LON 3133 10966 3133 10968 3142 10958 3140 10946
3133 10947 3133 10965 3132 10966
TIME...MOT...LOC 0055Z 019DEG 4KT 3135 10958
CERNIGLIAThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:32 PM MST | Special Weather Statement | TWC | Cochise | 43 min |
| Aug 16, 5:56 PM MST | Special Weather Statement | TWC | 34 min | |
| Aug 16, 6:19 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pima, Pinal | 41 min |
| Aug 16, 7:24 PM MST | Special Weather Statement | TWC | 21 min | |
| Aug 16, 7:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Aug 17, 12:14 AM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Aug 17, 2:39 AM MST | Areal Flood Advisory | TWC | Cochise | 81 min |
| Aug 17, 3:48 AM MST | Areal Flood Advisory | TWC | Pima | 87 min |
| Aug 17, 4:52 AM MST | Flash Flood Warning | TWC | Pima | 83 min |
| Aug 17, 1:33 PM MST | Special Weather Statement | TWC | Greenlee | 42 min |
| Aug 17, 2:25 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 35 min |
| Aug 17, 3:59 PM MST | Special Weather Statement | TWC | Greenlee | 46 min |
| Aug 17, 4:43 PM MST | Severe Thunderstorm Warning | TWC | Graham | 32 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.